MAUDE Adverse Event Report: MEDTRONIC IRELAND VALIANT CAPTIVIA - CW; SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

MEDTRONIC IRELAND VALIANT CAPTIVIA - CW; SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number VAMC4444C150TU
Medical Device Problem Codes Detachment Of Device Component (1104); Difficult to Remove (1528); Device Damaged by Another Device (2915)
Health Effect - Clinical Codes Death (1802); Perforation of Vessels (2135)
Date of Event 11/06/2017
Type of Reportable Event Death
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
A valiant captiva stent graft system was implanted successfully in a patient for the endovascular treatment of a 69 mm diameter descending thoracic aortic aneurysm on (b)(6) 2017.The aneurysm extended from just below the left subclavian artery to the celiac artery.The patient had a previous abdominal aneurysm repair.The right side of the talent stent graft system was occluded.Therefore, only the left side of the abdominal graft was patent and available to use for device delivery of the thoracic grafts.It was noted that on an unknown date another manufacturer¿s stent was implanted at the proximal location of the talent iliac limb during a previous surgery.It was reported that the first valiant stent graft was deployed, starting at the top of the aneurysm.The valiant stent graft delivery system was successfully removed from the patient.An unknown sheath was inserted for the implantation of the next valiant captivia stent graft.The physician attempted to cannulate the celiac artery, however was unsuccessful as it was occluded.The physician decided to cover the celiac artery and implant the second valiant captivia stent graft just above the sma.The second valiant captivia (44 x 44 x 150) was implanted successfully.Upon the removal of the valiant captivia delivery system the physician attempted to recapture the nose cone however it was stuck on the iliac limb.An attempt was made to retrieve the valiant captivia nose cone however this was unsuccessful.The decision was made to disassemble the delivery system attempting to loosen the nose cone.The nose cone did release from the other manufacturer¿s stent, but it still could not be removed from the patient.At this point the patient¿s blood pressure dropped, and the physician determined that the common femoral artery had perforated.Another manufacturer¿s stent graft was implanted in the suspected area of vessel perforation in the femoral artery, but the perforation was not resolved, and the nose cone remained in the patient.The physician then elected to convert the patient to open surgical conversion.It was reported that during the open surgical conversion the patient had lost too much blood along with other comorbidities, the patient died.Per the physician, the cause of the events was related to the patient¿s anatomy and user error.No additional clinical sequelae were reported.
 
Additional Manufacturer Narrative
Films review summary: the cause of the valiant delivery system removal difficulties and nose cone detachment were likely due to the report of the delivery system getting caught on the previously implanted palmaz stent.The cause of the femoral artery perforation, with resulting blood loss and patient death, could not be determined but may have been related to the tortuous and calcified access vessels.If information is provided in the future, a supplemental report will be issued.

Brand Name
VALIANT CAPTIVIA - CW
Common Device Name
SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
MEDTRONIC IRELAND
parkmore business park west
galway
MDR Report Key7062662
Report Number2953200-2017-01872
Device Sequence Number1852165
Product Code MIH
UDI-Device Identifier00643169346819
UDI-Public00643169346819
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
P100040
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/03/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/15/2019
Device Model NumberVAMC4444C150TU
Device Catalogue NumberVAMC4444C150TU
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/06/2017
Initial Date Received by Manufacturer 11/06/2017
Supplement Date Received by Manufacturer12/12/2017
Initial Report FDA Received Date11/28/2017
Supplement Report FDA Received Date01/03/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Required Intervention;
Patient Age77 YR
Patient Weight81